Welcome to EMT City
Register now to gain access to all of our features. Once registered and logged in, you will be able to create topics, post replies to existing topics, give reputation to other members, get your own private messenger, post status updates, manage your profile and so much more. This message will be removed once you have signed in.

ACEi Angioedema

30 posts in this topic

Posted · Report post

Isn't there something else that can cause this condition that's not allergy or ACE inhibitor related?

I can't remember...just getting a tickle of something. Thyroid related maybe? Maybe the AIs have nothing to do with this and it's just coincidental. Approximation does not necessarily equal causation.

Damn it..saw a patient once when dropping off at the ER. Her tongue was hanging down well below her chin, it was massive! Probably over all about the same size and shape as my open hand...they told me then what it was, and I saw it again after....Hell...

Anyway. Does this ring any bells with anyone?

Dwayne

Edit. Both times I saw it it looked almost exactly like this, though of course I have no idea if this pic is even real...http://img.moonbuggy.org/giant-tongue-woman/

Share this post


Link to post
Share on other sites

Posted · Report post

Dwayne, there's hereditary angioedema (Quincke's angioedema).

Share this post


Link to post
Share on other sites

Posted · Report post

Dwayne I have seen that after starting a new antibiotic.

I for one am not going to diagnose this an ACE-I angioedema and hold off treatment in the prehospital setting. I would treat as I suggested above as a proactive measure, if I am wrong in calling this an allergic reaction, I would not have done any harm.

Share this post


Link to post
Share on other sites

Posted · Report post

Angioedema secondary to ACE inhibitor usage is different than angioedema secondary to an allergic reaction. In an allergic reaction, an antigen binding with a B lymphocyte stimulates the release of IgE, which in turn stimulates mast cells and basophils to release large quantities of histamine, which when bound to H1 receptors produces vasodilation and increased capillary permeability. Epinephrine's alpha effects can mediate this by causing vasoconstriction.

In an ACE reaction, the bradykinin that the ACE inhibitor has prevented from being degraded accumulates and causes increased vascular permeability by acting on bradykinin receptors.

Why does epinephrine's vasoconstrictory effects not work on bradykinin mediated angioedema? I don't know. Ask ERDoc. This is rapidly moving beyond my pay grade.

1 person likes this

Share this post


Link to post
Share on other sites

Posted · Report post

I would have a very low threshold for securing the airway in this situation.

I think the original poster wrote that the patient was 97 years old? Would you be less aggressive with a patient this old?

If the swelling is progressing rapidly, how comfortable would you be with a paramedic RSI? Do you think it would be a better strategy to try and get the patient to the ER so someone more experienced can intubate?

Just wondering.

Share this post


Link to post
Share on other sites

Posted · Report post

I think the original poster wrote that the patient was 97 years old? Would you be less aggressive with a patient this old?

If the swelling is progressing rapidly, how comfortable would you be with a paramedic RSI? Do you think it would be a better strategy to try and get the patient to the ER so someone more experienced can intubate?

Just wondering.

Man...it would be a battle of inches I think. Experienced intubator or not, I would try really hard to keep from intubating this patient. Though I've not seen this type of patient often, other than the condition I mentioned above I've not seen swelling of the tongue that involved no other part of the upper airway so I'd be really afraid of falling behind the curve on this one.

I have no educated opinion on when would be right with this lady. I'm guessing I'd try and avoid intubation until that moment when I though, "Oh shit....I'm losing the airway....I hope I didn't screw around to long..."

Dwayne

Share this post


Link to post
Share on other sites

Posted · Report post

I do not know any 97 year old that is on one med. I would like to know all of the meds, as this could easily be a phenothiazine reaction as well. Often times, one normal dose of benadryl is not enough, especially one P.O. dose. I would have tried that first, followed by a lower dose of subq epi and a steroid. I am all for trying to be "House" and figure out the weirdest, most obscure, reason that it could be, but you have an airway that is swelling shut. I vote be aggressive, and let the ICU doc ween her off the ventilator when Dr House figures out that it was beet juice that she had a reaction to.

Share this post


Link to post
Share on other sites

Posted · Report post

Her tongue has swollen up, her tongue swelling up and airway obstruction are two totally seperate while somewhat mutually interlinked processes. One does not extrapolate to the other.

Do you do realise subcutaneous adrenaline has gone to the Ambo retirement home along with the Lifepak 5 and bretylium right?

Share this post


Link to post
Share on other sites

Posted · Report post

I seem to remember a angioedema patient I took care of a long time ago. We were told by her not to touch her where she was swelling because it made her worse.

In fact, she said that the only time she ever really had a bad case of it was when she either got hit in the face with something or she had some foreign body irritate her mouth/airway.

I remember having her doctor say don't touch her in the swollen areas because that will make it worse.

So if that was the case for angioedema, wouldn't intubating these types of patients cause more harm than good.

This memory is from long ago so I'm not sure if I remember the entire conversation with her doctor.

Share this post


Link to post
Share on other sites

Posted · Report post

I do not know any 97 year old that is on one med. I would like to know all of the meds, as this could easily be a phenothiazine reaction as well. Often times, one normal dose of benadryl is not enough, especially one P.O. dose. I would have tried that first, followed by a lower dose of subq epi and a steroid. I am all for trying to be "House" and figure out the weirdest, most obscure, reason that it could be, but you have an airway that is swelling shut. I vote be aggressive, and let the ICU doc ween her off the ventilator when Dr House figures out that it was beet juice that she had a reaction to.

Its not an allergic reaction. It's a medication reaction, and a fairly common one, not a weird nor esoteric reason. Benadryl isn't going to work. Epinephrine won't work either. I guess you could use them to rule out an allergic reaction, but I still get the willies about giving high dose epinephrine to 97 year olds. I like to have them hooked to a 12 lead monitoring capable EKG machine before doing so. I found an article relating to airway compromise from ACEi mediated angioedema, but all it really tells me is that it happens most often in African-American women.

http://chestjournal.chestpubs.org/content/126/2/400.long

I've had a couple of cases of ACEi related angioedema. I have seen severe edema of the face and lips, but have yet to have one where the airway was in significant danger of being compromised. My suggestion is that if the person is presenting with S/S of upper airway compromise and you have a significant transport time to perform conscious sedation or RSI and place an ETT or supraglottic airway. But from what I've read, none of our toys tools for treating angioedema in a histamine or inflammatory reaction such as epinephrine, albuterol, or diphenhydramine will have an effect on bradykinin induced angioedema.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now